MAUDE Adverse Event Report: COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device name: turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc.Initial reporter occupation: ir lead tech.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a (b)(6) year old female picu patient had a turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc placed on (b)(6) 2021 for bedside total parenteral nutrition (tpn), epinephrine, and calcium chloride.Twenty one days after placement, the line was flushed with saline before a scan and it leaked.The catheter was secured with sutures, tegaderm, and k-loc.No power injection was used.On the day the leak was noted, the patient was brought to interventional radiology for an exchange.It was noted that this is the second broken line for this patient (previous occurrence reported under medwatch report #:1820334-2021-01791).No other adverse effects have been reported.
 
Event or Problem Description
In additional information received on 20aug2021, it was confirmed that the device failed and was removed on the same day.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: d10 -concomitant products: tegaderm- cardinal health transparent dressing 4 x 4.75 ref# (b)(4), sutures- covidien dermalon monofilament nylon 3.0 ref# (b)(4), grip lok- universal securement device- tidi products ref# (b)(4), this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: h6 - med device problem code.Investigation ¿ evaluation.It was reported by lurie children¿s hospital, usa that a turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc (rpn: upicds-4.0-ct-nt-abrm-1111; lot: 13755487) leaked.The device was required by a 27-year-old female patient in the pediatric intensive care unit (picu) for infusing total parenteral nutrition (tpn), epinephrine, and calcium chloride at the bedside.The picc was placed on 01jul2021 and secured to the patient with sutures (covidien, dermalon monofilament nylon 3.0, ref# 8886175641), a clear adhesive dressing (cardinal health, transparent dressing 4 x 4.75, ref# td-26c), and locking catheter securement device (tidi products, grip lok- universal securement device, ref# 3200s).On 22jul2021, the device was flushed with saline prior to a scan when the user noted a leak.After discovering the failure, the patient was taken to interventional radiology where the device was replaced.No other adverse effects to the patient were reported.It was noted that power injection was not used.It was also noted that this is the second broken line for this patient.Reviews of the documentation including the complaint history, device history record, instructions for use (ifu) and quality control procedures of the device were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be conducted.A photo provided by the customer depicts partial separation of the extension tube from the orange hub.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls are in place to detect this failure mode prior to release.The design history files (dhf) were reviewed, and the risks associated with these devices are acceptable when weighed against the benefits.A review of all associated device history records confirmed there were no relevant recorded nonconformances.To date, a further search of our database records discovered 5 additional complaints associated with the reported lot number.All of the additional complaints were from the same user facility, three of which were for the identical reported failure.While there are additional complaints on this lot, there is currently no evidence of manufacturing deficiency.Cook also reviewed product labeling.Instructions for use (ifu) document t_upicabrmtt_rev1 [cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers] is packaged with this device.The product ifu states the following in consideration of the reported failure mode: intended use: the cook spectrum turbo-ject peripherally inserted central venous catheter (picc) sets are indicated for short- or long-term use for venous pressure monitoring, blood sampling, administration of drugs and fluids, and for use with power injectors for delivery of contrast in ct studies¿ the maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated, as shown on the following table.Warnings: the safe and effective use of spectrum turbo-ject picc lines with power injector pressures set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.To safely use catheters with a power injector, the technician/health care professional must verify: prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.The information provided upon review of the dmr, ifu, dhr and dhf, suggests the device was manufactured to specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, no returned product and the results of our investigation, it was concluded that the cause of the failure could be attributed to an inadequate design change validation.A previous capa investigation found that the root cause was related to inadequate flexural strength in a previous hub design change.The investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
COOK SPECTRUM TURBO-JECT
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12274336
Report Number1820334-2021-01919
Device Sequence Number19858883
Product Code LJS
UDI-Device Identifier00827002345485
UDI-Public(01)00827002345485(17)221228(10)13755487
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-NT-ABRM-1111
Device Lot Number13755487
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer08/20/2021
04/26/2022
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date08/23/2021
05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexFemale